Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 51, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2001, 8:06 PM EDT for Clay County, Roane County, West Virginia. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 8:06 PM EDT (00:06 UTC)
- Expired
- May 21, 2001, 8:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Clay County, WV, Roane County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:15 PM EDT | Thunderstorm Wind | Newton, WV | Trees fell on houses in the city of Spencer. Scattered locations had large branches and trees blown down. |
| May 21, 8:22 PM EDT | Thunderstorm Wind | Bickmore, WV | Trees fell and blocked Route 16. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 6:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 220007 SVRRLX WVC015-087-220045- /NEW.KRLX.SV.W.0081.220006-220045/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 806 PM EDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROANE COUNTY IN WEST VIRGINIA... CLAY COUNTY IN WEST VIRGINIA... * UNTIL 845 PM EDT... * AT 804 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 28 MILES NORTHWEST OF CLAY TO 17 MILES SOUTHWEST OF CLAY...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH INCLUDE... AMMA... QUEENSHOALS... BIG OTTER... CLAY... <<CALL TO ACTION>>THIS $STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:45 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 21, 3:45 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT MON MAY 21 2001
SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE FRONT MOVES
THROUGH ON TUESDAY. FLASH FLOOD GUIDANCE REMAINS LOW...SO WILL
CONTINUE FLASH FLOOD WATCH. MODELS LOOKS DRY TUESDAY NIGHT AND
WEDNESDAY BEHIND THE FRONT...BUT A BIT WORRIED ABOUT INSTABILITY
FROM SUCH A COLD AIR MASS MOVING IN. SINCE PREVIOUSLY HAD SHOWERS IN
ON WEDNESDAY...WILL LEAVE SPRINKLES INSTEAD.
.RLX...
WV...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH FOR MONDAY NIGHT F$OR ZONES
KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.
.END/RPYIn the hours before
Local storm report, May 21, 8:02 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0802 PM EDT MON MAY 21 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM MINERAL WELLS WV FUNNEL CLOUD
05/21/01 WOOD EVENT OCCURRED BETWEEN
- 0745 PM AND 0800 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:27 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 33 min |
| May 21, 8:43 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Webster | 47 min |
| May 22, 8:32 AM EDT | Flash Flood Warning | RLX | Kanawha | 3 hr |
| May 22, 8:36 AM EDT | Flash Flood Warning | RLX | Lincoln | 3 hr |
| May 22, 8:39 AM EDT | Flash Flood Warning | RLX | Roane | 3 hr |
| May 22, 9:28 AM EDT | Flash Flood Warning | RLX | Boone, Logan, McDowell, Mingo, Raleigh, Wyoming | 3 hr |
| May 22, 1:59 PM EDT | Flash Flood Warning | RLX | Boone, Kanawha, Lincoln, Logan | 2 hr |
| May 22, 2:20 PM EDT | Flash Flood Warning | RLX | McDowell, Raleigh, Roane, Wyoming | 100 min |
| May 22, 3:18 PM EDT | Flash Flood Warning | RLX | Clay | 57 min |
| May 22, 3:45 PM EDT | Flash Flood Warning | RLX | Gilmer | 30 min |
| May 22, 4:26 PM EDT | Flash Flood Warning | RLX | Pocahontas | 94 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.